Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 447, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 5:43 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 5:43 PM CDT (22:43 UTC)
- Expired
- Sep 18, 2002, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 7 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:16 PM CDT | Tornado F0 | Nash, OK | This brief tornado was captured on video and resulted in no damage. |
| Sep 18, 6:27 PM CDT | Thunderstorm Wind | Goltry, OK | Power lines were downed. |
| Sep 18, 6:35 PM CDT | Hail 0.88 | Medford, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 454 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 18, 3:48 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 348 PM CDT WED SEP 18 2002 WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD FOR RAIN IN MOST AREAS TONIGHT. ALTHOUGH WE ARE STARTING OFF WITH A BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE AS THE UPPER TROF MOVES TOWARD THE AREA. AM IMPRESSED WITH THE AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER MOISTURE OVER OKLAHOMA. WILL KEEP VERY HIGHS POPS MOST AREAS TONIGHT. THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED THE POPS THURSDAY AND INTO THURSDAY NIGHT. BUMPED MAX TEMPERATURES DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL. MADE FEW CHANGES TO THE EXTENDED. ...SPEG. OKC 68 74 54 78 / 80 50 20 10 HBR 65 72 52 79 / 80 20 10 0 SPS 69 79 55 83 / 70 40 0 0 GAG 57 64 48 77 / 70 30 10 10 PNC 66 72 52 77 / 80 50 30 10 DUA 72 81 57 81 / 40 70 40 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Sep 18, 12:00 PM CDT, 5 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED SEP 18 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN NORTH TEXAS... AND IN
CENTRAL AND WESTERN OKLAHOMA IT INCLUDES THE AREA WEST OF A LINE
FROM HOLDENVILLE TO ARDMORE.
TIMING...
ISOLATED STORMS WILL BE POSSIBLE BY LATE AFTERNOON OVER THE
NORTHWEST FOURTH OF OKLAHOMA. A FEW OF THESE STORMS MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE EXPECTED TO EXPAND
IN COVERAGE AND SPREAD ACROSS THE REMAINDER OF THE SLIGHT RISK AREA
THIS EVENING AND OVERNIGHT. STRONG WINDS WILL BE THE PRIMARY
CONCERN WITH THE NIGHTTIME STORMS... ALTHOUGH LARGE HAIL WILL ALSO
BE LIKELY WITH A FEW OF THE STORMS.
IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO ABOUT AN INCH AND A HALF IN
DIAMETER AND WIND GUSTS AROUND 65 MPH. AUTOMOBILES MAY BE DAMAGED
BY THE HAIL... AND THE WINDS MAY CAUSE TREE AND POWER LINE DAMAGE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING. THE RISK OF SEVERE WEATHER
WILL SLOWLY END FROM WEST TO EAST OVERNIGHT.
DISCUSSION...
STORMS MAY DEVELOP ALONG THE DRYLINE THIS AFTERNOON ACROSS NORTHWEST
OKLAHOMA. AS A STRONG UPPER-LEVEL SYSTEM ADVANCES EAST ACROSS THE
REGION... THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
PERSIST THROUGH THE NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
CMSSpecial weather statement, Sep 18, 3:50 PM CDT, 1 hour 53 minutes before
OKZ004>048-050>052-TXZ083>090-191200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED SEP 18 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTH-CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EARLY
EVENING. A SLIGHT RISK COVERS MOST OF THE REST OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS THROUGH TONIGHT.
LOCATION...
THE MODERATE RISK AREA IS NORTH OF A LINE FROM PONCA CITY TO
KINGFISHER TO TALOGA TO ALVA. OUTSIDE THE MODERATE RISK AREA... THE
SLIGHT RISK AREA COVERS ALL OF WESTERN NORTH TEXAS... AND IN CENTRAL
AND WESTERN OKLAHOMA IT INCLUDES THE AREA WEST OF A LINE FROM
HOLDENVILLE TO ARDMORE.
TIMING...
SCATTERED STORMS WILL FORM LATE THIS AFTERNOON OVER THE WESTERN
FOURTH OF OKLAHOMA... AND SURROUNDING PARTS OF KANSAS AND TEXAS. A
FEW OF THESE STORMS ARE LIKELY TO PRODUCE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE AND SPREAD
ACROSS THE REMAINDER OF THE SLIGHT RISK AREA THIS EVENING AND
OVERNIGHT. STRONG WINDS WILL BE THE PRIMARY CONCERN WITH THE
NIGHTTIME STORMS... ALTHOUGH LARGE HAIL WILL ALSO BE LIKELY WITH A
FEW OF THE STORMS.
IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO ABOUT AN INCH AND A HALF IN
DIAMETER AND WIND GUSTS AROUND 65 MPH. AUTOMOBILES MAY BE DAMAGED
BY THE HAIL... AND THE WINDS MAY CAUSE TREE AND POWER LINE DAMAGE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING. THE RISK OF SEVERE WEATHER WILL SLOWLY END FROM
WEST TO EAST OVERNIGHT.
DISCUSSION...
STORMS WILL DEVELOP ALONG THE DRYLINE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. AS A
STRONG UPPER-LEVEL SYSTEM ADVANCES EAST ACROSS THE REGION... THE
STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND PERSIST THROUGH THE
NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
CMSLocal storm report, Sep 18, 4:27 PM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM ALTUS OK 65 MPH WIND GUST
09/18/02 JACKSON ALTUS EOC
FMLocal storm report, Sep 18, 5:03 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM HOBART OK 74 MPH WIND GUST
09/18/02 KIOWA REPORTED AT HOBART
ASOS
0430 PM ALTUS OK 68 MPH WIND GUST
09/18/02 JACKSON REPORTED AT ALTUS
AFB
MBLocal storm report, Sep 18, 5:24 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM HOBART OK 85 MPH WIND GUST
09/18/02 KIOWA REPORTED AT HOBART ASOS
0515 PM 2 N LAKE VALLEY OK .75 INCH HAIL
09/18/02 WASHITA REPORTED BY SPOTTER
MBLocal storm report, Sep 18, 5:38 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 SSE COOPERTON OK .75 INCH HAIL
09/18/02 KIOWA REPORTED BY SPOTTER
MBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 51 min |
| Sep 18, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| Sep 18, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 50 min |
| Sep 18, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 49 min |
| Sep 18, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 41 min |
| Sep 18, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 66 min |
| Sep 18, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 42 min |
| Sep 18, 6:21 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 39 min |
| Sep 18, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 46 min |
| Sep 18, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 39 min |
| Sep 18, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Major | 49 min |
| Sep 18, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 63 min |
| Sep 18, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 45 min |
| Sep 18, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox, Wilbarger | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.